Parkinsonism-hyperpyrexia syndrome after deep brain stimulation surgery

Case report

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

OBJECTIVE: Deep brain stimulation is an alternative treatment for advanced Parkinson's disease. Levodopa medications are usually discontinued the night before surgery to localize the optimal response site to intraoperative macrostimulation. However, abrupt withdrawal of medication may result in side effects. We report a case of parkinsonism-hyperpyrexia syndrome (PHS), a rare complication resulting from discontinuation of antiparkinsonian medication, after a deep brain stimulation (DBS) procedure for bilateral subthalamic-nucleus (STN). CLINICAL PRESENTATION: A 66-year-old woman with an 11-year history of idiopathic Parkinson's disease was admitted for DBS. She had experienced wearing-off symptoms, severe peak-dose dyskinesia, and medication-induced side effects. Antiparkinsonian medication was discontinued 2 days before surgery because of severe drug-related complications. DBS for bilateral STN was performed uneventfully, but the patient was unconscious with fever, tachycardia, and hypertension after surgery. INTERVENTION: Levodopa and dopamine agonist replacement by nasogastric tube and hydration were immediately administered with conservative treatment for the hypertension, tachycardia, and fever. The patient's serum creatine kinase level increased to 786 U/L 3 days after the surgery and then decreased gradually as the patient's consciousness improved. CONCLUSION: Physicians should be aware of the possibility of PHS after a deep brain stimulation procedure. If the patient shows unexplained changes in consciousness with hyperpyrexia after surgery, PHS should be considered and adequate treatment should be given immediately to prevent death.

Original languageEnglish
JournalNeurosurgery
Volume66
Issue number5
DOIs
Publication statusPublished - 2010 May 1

Fingerprint

Deep Brain Stimulation
Parkinsonian Disorders
Antiparkinson Agents
Subthalamic Nucleus
Levodopa
Consciousness
Ambulatory Surgical Procedures
Tachycardia
Parkinson Disease
Drug-Induced Dyskinesia
Fever
Hypertension
Dopamine Agonists
Creatine Kinase
Physicians
Therapeutics
Serum
Pharmaceutical Preparations

Keywords

  • Deep brain stimulation
  • Hyperpyrexia
  • Parkinsonism

ASJC Scopus subject areas

  • Surgery
  • Clinical Neurology

Cite this

@article{0ca55fb44744455ca720fd385e01cb7e,
title = "Parkinsonism-hyperpyrexia syndrome after deep brain stimulation surgery: Case report",
abstract = "OBJECTIVE: Deep brain stimulation is an alternative treatment for advanced Parkinson's disease. Levodopa medications are usually discontinued the night before surgery to localize the optimal response site to intraoperative macrostimulation. However, abrupt withdrawal of medication may result in side effects. We report a case of parkinsonism-hyperpyrexia syndrome (PHS), a rare complication resulting from discontinuation of antiparkinsonian medication, after a deep brain stimulation (DBS) procedure for bilateral subthalamic-nucleus (STN). CLINICAL PRESENTATION: A 66-year-old woman with an 11-year history of idiopathic Parkinson's disease was admitted for DBS. She had experienced wearing-off symptoms, severe peak-dose dyskinesia, and medication-induced side effects. Antiparkinsonian medication was discontinued 2 days before surgery because of severe drug-related complications. DBS for bilateral STN was performed uneventfully, but the patient was unconscious with fever, tachycardia, and hypertension after surgery. INTERVENTION: Levodopa and dopamine agonist replacement by nasogastric tube and hydration were immediately administered with conservative treatment for the hypertension, tachycardia, and fever. The patient's serum creatine kinase level increased to 786 U/L 3 days after the surgery and then decreased gradually as the patient's consciousness improved. CONCLUSION: Physicians should be aware of the possibility of PHS after a deep brain stimulation procedure. If the patient shows unexplained changes in consciousness with hyperpyrexia after surgery, PHS should be considered and adequate treatment should be given immediately to prevent death.",
keywords = "Deep brain stimulation, Hyperpyrexia, Parkinsonism",
author = "Kim, {Jong Hyun} and Taek-Hyun Kwon and Koh, {Seong Beom} and Park, {Jung Yul}",
year = "2010",
month = "5",
day = "1",
doi = "10.1227/01.NEU.0000367799.38332.43",
language = "English",
volume = "66",
journal = "Neurosurgery",
issn = "0148-396X",
publisher = "Lippincott Williams and Wilkins",
number = "5",

}

TY - JOUR

T1 - Parkinsonism-hyperpyrexia syndrome after deep brain stimulation surgery

T2 - Case report

AU - Kim, Jong Hyun

AU - Kwon, Taek-Hyun

AU - Koh, Seong Beom

AU - Park, Jung Yul

PY - 2010/5/1

Y1 - 2010/5/1

N2 - OBJECTIVE: Deep brain stimulation is an alternative treatment for advanced Parkinson's disease. Levodopa medications are usually discontinued the night before surgery to localize the optimal response site to intraoperative macrostimulation. However, abrupt withdrawal of medication may result in side effects. We report a case of parkinsonism-hyperpyrexia syndrome (PHS), a rare complication resulting from discontinuation of antiparkinsonian medication, after a deep brain stimulation (DBS) procedure for bilateral subthalamic-nucleus (STN). CLINICAL PRESENTATION: A 66-year-old woman with an 11-year history of idiopathic Parkinson's disease was admitted for DBS. She had experienced wearing-off symptoms, severe peak-dose dyskinesia, and medication-induced side effects. Antiparkinsonian medication was discontinued 2 days before surgery because of severe drug-related complications. DBS for bilateral STN was performed uneventfully, but the patient was unconscious with fever, tachycardia, and hypertension after surgery. INTERVENTION: Levodopa and dopamine agonist replacement by nasogastric tube and hydration were immediately administered with conservative treatment for the hypertension, tachycardia, and fever. The patient's serum creatine kinase level increased to 786 U/L 3 days after the surgery and then decreased gradually as the patient's consciousness improved. CONCLUSION: Physicians should be aware of the possibility of PHS after a deep brain stimulation procedure. If the patient shows unexplained changes in consciousness with hyperpyrexia after surgery, PHS should be considered and adequate treatment should be given immediately to prevent death.

AB - OBJECTIVE: Deep brain stimulation is an alternative treatment for advanced Parkinson's disease. Levodopa medications are usually discontinued the night before surgery to localize the optimal response site to intraoperative macrostimulation. However, abrupt withdrawal of medication may result in side effects. We report a case of parkinsonism-hyperpyrexia syndrome (PHS), a rare complication resulting from discontinuation of antiparkinsonian medication, after a deep brain stimulation (DBS) procedure for bilateral subthalamic-nucleus (STN). CLINICAL PRESENTATION: A 66-year-old woman with an 11-year history of idiopathic Parkinson's disease was admitted for DBS. She had experienced wearing-off symptoms, severe peak-dose dyskinesia, and medication-induced side effects. Antiparkinsonian medication was discontinued 2 days before surgery because of severe drug-related complications. DBS for bilateral STN was performed uneventfully, but the patient was unconscious with fever, tachycardia, and hypertension after surgery. INTERVENTION: Levodopa and dopamine agonist replacement by nasogastric tube and hydration were immediately administered with conservative treatment for the hypertension, tachycardia, and fever. The patient's serum creatine kinase level increased to 786 U/L 3 days after the surgery and then decreased gradually as the patient's consciousness improved. CONCLUSION: Physicians should be aware of the possibility of PHS after a deep brain stimulation procedure. If the patient shows unexplained changes in consciousness with hyperpyrexia after surgery, PHS should be considered and adequate treatment should be given immediately to prevent death.

KW - Deep brain stimulation

KW - Hyperpyrexia

KW - Parkinsonism

UR - http://www.scopus.com/inward/record.url?scp=77951686034&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77951686034&partnerID=8YFLogxK

U2 - 10.1227/01.NEU.0000367799.38332.43

DO - 10.1227/01.NEU.0000367799.38332.43

M3 - Article

VL - 66

JO - Neurosurgery

JF - Neurosurgery

SN - 0148-396X

IS - 5

ER -